Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 92, NWS Springfield, MO

May 17, 1999Howell County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at May 17, 1999, 1:04 PM CDT for Howell County, Ozark County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1999, 1:04 PM CDT (18:04 UTC)
Expired
May 17, 1999, 4:05 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 171805
FFWSGF
MOC091-153-172105-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  OZARK COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 405 PM CDT

* AT 1254 PM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING
  THUNDERSTORMS PRODUCING HEAVY RAINFALL.  THESE STORMS WERE LOCATED
  FROM NEAR WEST PLAINS TO 5 MILES SOUTHEAST OF GAINESVILLE AND WERE
  MOVING EAST NORTHEAST AT 30 MPH.

  DOPPLER RADAR WAS ESTIMATING UP TO TWO INCHES OF RAINFALL ALONG
  TRIBUTARIES OF THE NORTH FORK INCLUDING SPRING CREEK WITHIN THE
  PAST HOUR PRODUCED BY THESE STORMS.

* ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE WITH
  MODERATE TO HEAVY RAINFALL THAT IS EXPECTED ACROSS OZARK AND HOWELL
  COUNTIES THROUGH LATE AFTERNOON.

DO NOT UNDERESTIMATE THE POW:ER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.  REMEMBER TO
NEVER DRIVE INTO FLOODED LOW WATER CROSSINGS.  ALWAYS FIND AN ALTERNATE
ROUTE TO TRAVEL.

VESPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:25 AM CDT, 10 hours 39 minutes earlier.

Area forecast discussion, May 17, 2:25 AM CDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT MON MAY 17 1999

CONVECTIVE STORMS STARTING TO PUSH INTO W CWA...AND WILL BE THE MAIN
FOCUS TDA ACROSS THE CWA.

07Z SFC ANALYSIS SHOWS CDFNT STRETCHING FROM NW CORNER OF MO TO NEAR
ICT.  STORMS DEVELOPED BEHIND FRONT IN ASSOCIATION WITH UPR LVL
SHRTWV MOVING OUT OF ROCKIES...THESE WERE PUSHING INTO CNTRL KS ATTM.
VERY MOIST AND UNSTABLE AIR EXISTS ACROSS CWA ATTM WITH SFC DWPTS IN
THE MID 60S.  MID LEVEL SHRTWV WILL PUSH INTO THE PLAINS TDA AND HELP
MOVE N AND CNTRL PTN OF CDFNT E.  NGM STILL THE SLOWEST WITH THIS
FEATURE...ALTHOUGH IN BETTER AGREEMENT THE PREVIOUS RUNS.

PW VALUES ACROSS THE CWA FROM 1.25 TO 1.50 INCHES AND WITH LOW FLASH
FLOOD GUIDANCE VALUES ALREADY FROM HEAVY RAIN THIS MONTH WILL ISSUE
FFA FOR MUCH OF CWA.  ONLY PORTION TO LEAVE OUT WILL BE IN THE
EXTREME W WHERE MAIN HEAVY RAIN THREAT SHOULD ALREADY HAVE ENDED.

FRONT BY MIDDAY SHOULD STRETCH FROM SW CORNER OF MO TO SGF TO LAKE OF
THE OZARKS....AND IN MY E CWA BY 00Z.  WILL MENTION STRONG STORMS AND
HEAVY RAIN IN ZONES NOT ALREADY IN THUNDERSTORM WATCH.  WILL CONTINUE
LOW POPS THIS EVENING FOR E 1/2 OF CWA...DUE TO TIMING UNCERTAINTIES.
GOOD SUBSIDENCE AND DRYING SHOULD TAKE PLACE LATE TONIGHT...CLEARING
THINGS OUT...WITH MOSTLY SUNNY ON TUESDAY.

CONTINUE SVR TSRA WATCH UNTIL 6 AM FOR PTN OF SW MO AND SE KS.

CCF
SGF TB 074/050 070/050 075 05830
JLN TB 076/051 073/053 076 05810
UNO TB 078/054 074/051 074 0584-
VIH TB 074/051 069/050 074 0584-

LINDENBERG

In the hours before

Special weather statement, May 17, 11:31 AM CDT, 1 hour 33 minutes before
MOZ082-091-092-095>098-103>106-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CDT MON MAY 17 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHERN MISSOURI UNTIL 5 PM...

STONE...TANEY...CHRISTIAN...WEBSTER...WRIGHT...DOUGLAS...OZARK...
TEXAS...HOWELL...SHANNON...AND OREGON COUNTIES.

AS A LINE OF THUNDERSTORMS FROM VERSAILLES TO BUFFALO TO SPRINGFIELD
TO BRANSON MOVES EAST NORTHEAST AT 40 MPH IN AREAS OF HIGHER
ATMOSPHERIC INSTABILITY IN SOUTH CENTRAL MISSOURI...THERE IS
INCREASED POTENTIAL FOR SEVERE THUNDERSTORMS THROUGH THIS AFTERNOON.

THE MAIN THREATS FROM THESE SEVERE THUNDERSTORMS WILL BE LARGE HAIL
AND DAMAGING WIND.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TELEVISION
AND RADIO STATIONS FOR CURRENT SEVERE WEATHER INFORMATION.

VESPER
Special weather statement, May 17, 11:31 AM CDT, 1 hour 33 minutes before
MOZ082-091-092-095>098-103>106-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CDT MON MAY 17 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHERN MISSOURI UNTIL 5 PM...

STONE...TANEY...CHRISTIAN...WEBSTER...WRIGHT...DOUGLAS...OZARK...
TEXAS...HOWELL...SHANNON...AND OREGON COUNTIES.

AS A LINE OF THUNDERSTORMS FROM VERSAILLES TO BUFFALO TO SPRINGFIELD
TO BRANSON MOVES EAST NORTHEAST AT 40 MPH IN AREAS OF HIGHER
ATMOSPHERIC INSTABILITY IN SOUTH CENTRAL MISSOURI...THERE IS
INCREASED POTENTIAL FOR SEVERE THUNDERSTORMS THROUGH THIS AFTERNOON.

THE MAIN THREATS FROM THESE SEVERE THUNDERSTORMS WILL BE LARGE HAIL
AND DAMAGING WIND.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TELEVISION
AND RADIO STATIONS FOR CURRENT SEVERE WEATHER INFORMATION.

VESPER
Special weather statement, May 17, 1:00 PM CDT, 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON MAY 17 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND
SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS
AND THE OZARKS THROUGH THIS EVENING.

AS A COLD FRONT LOCATED FROM CENTRAL KANSAS INTO WESTERN OKLAHOMA
BEGINS TO MOVE EAST LATER TODAY...THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE RAPIDLY NORTHEAST INTO SOUTHEAST KANSAS AND THE
OZARKS.

WITH MODERATE ATMOSPHERIC INSTABILITY...ABUNDANT AMOUNTS OF LOW LEVEL
MOISTURE...AND SUFFICIENT LIFT PROVIDED BY THE APPROACHING COLD
FRONT...SOME THUNDERSTORMS COULD REACH SEVERE LEVELS WITH THE MAIN
THREAT BEING HIGH WIND AND LARGE HAIL.

WITH THE GROUND NEARLY SATURATED DUE TO PREVIOUS HEAVY RAINFALL THIS
MONTH...ADDITIONAL HEAVY RAINFALL TODAY WILL LIKELY RESULT IN FLASH
FLOODING.  A FLASH FLOOD WATCH IS IN EFFECT FOR THE ALL OF SOUTHEAST
KANSAS AND CENTRAL AND SOUTHERN MISSOURI TODAY.

EMERGENCY MANAGERS SHOULD BE AWARE THAT SPOTTER ACTIVATION IS
POSSIBLE LATER TODAY AND THIS EVENING.

VESPER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:13 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Vernon62 min
May 17, 2:51 AM CDTSevere Thunderstorm WarningSGFCedar, Dade64 min
May 17, 3:14 AM CDTSevere Thunderstorm WarningSGFHickory, Polk, St. Clair66 min
May 17, 3:24 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald66 min
May 17, 4:10 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence65 min
May 17, 4:10 AM CDTSevere Thunderstorm WarningSGFStone65 min
May 17, 4:42 AM CDTSevere Thunderstorm WarningSGFHickory, Polk33 min
May 17, 5:16 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede34 min
May 17, 5:25 AM CDTSevere Thunderstorm WarningSGFCamden35 min
May 17, 12:08 PM CDTSevere Thunderstorm WarningSGFOzark52 min
May 17, 12:17 PM CDTSevere Thunderstorm WarningSGFHowell63 min
May 17, 12:33 PM CDTTornado WarningSGFHowell, Ozark37 min
May 17, 12:56 PM CDTSevere Thunderstorm WarningSGFOregon64 min
May 17, 1:07 PM CDTSevere Thunderstorm WarningSGFShannon33 min
May 17, 2:29 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton36 min

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.